Econometrica: Mar 1999, Volume 67, Issue 2

Repeated Games with Differential Time Preferences

https://doi.org/10.1111/1468-0262.00024
p. 393-412

Ehud Lehrer, Ady Pauzner

When players have identical time preferences, the set of feasible repeated game payoffs coincides with the convex hull of the underlying stage‐ game payoffs. Moreover, all feasible and individually rational payoffs can be sustained by equilibria if the players are sufficiently patient. Neither of these facts generalizes to the case of different time preferences. First, players can mutually benefit from trading payoffs across time. Hence, the set of feasible repeated game payoffs is typically larger than the convex hull of the underlying stage‐game payoffs. Second, it is not usually the case that every trade plan that guarantees individually rational payoffs can be sustained by an equilibrium, no matter how patient the players are. This paper provides a simple characterization of the sets of Nash and of subgame perfect equilibrium payoffs in two‐player repeated games.

Log In To View Full Content

Back